October 25, 2010
Statement from the American Academy of Ophthalmology regarding “Poppers” and Potential Retinal Damage
A letter by French ophthalmologists, published in the October 14, 2010 issue of the New England Journal of Medicine, described eye and vision damage related to the use of "poppers." The American Academy of Ophthalmology urges the public to avoid the use of such drugs. "Poppers" refers to a group of chemicals known alkyl nitrites, used recreationally to induce quick intoxication and/or enhance sexual pleasure.
In their letter the ophthalmologists reported damage to the retina and resulting vision problems in several patients following their use of poppers at parties; in some cases the damage persisted for months. Nitric oxide, a component of poppers, may cause the damage by effecting retinal photoreceptor function and metabolism. The authors said that even a single dose of poppers may have a lasting impact on the retina, the part of the eye that is essential to clear, detailed, central vision.
There are no conclusive studies on the short- and long-term effects of poppers. People can protect their vision by avoiding these drugs.
Reproducing text or images from this website is strictly prohibited by US and international copyright law. You may link from your website to any pages on this website.